Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Having back, neck pain and headache. Taking morphine and tylenol. No proper sleep. MRI showed bulging disc. What to do?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
Ok so im seing a sports medicine specialist for my back i was in a roll over car accident after three weeks i had no improvment. So my regular doctor sent me there they started me on 30 mgs of morphine 2 times daily and 15 mgs 2times daily for break thru they kept me on skelaxon and voltaren witch my reg doc started me on so two after seing specialist i told them that the morphine was guving me terrible night mares and it was not helping the pain in my neck it was helping for my lower back but not my neck and the neck pain was causing my head aches i called and told the about the head aches and they said they dont treat head aches but they are treating me for the neck pain witch is causing the head aches so that did nt make much sence too me so i had to live with the head aches because in my pain mng contract it says i am not allowed to take anything other than what they perscribe me not even tylenol in my next app i had some inprovement as far as getting some range of motion back but the pain was still the same and my sleep was worse i was only getting three hours a nite witch is terrible i was also having verry bad dreams she wanted me to stay on what they origanaly prescibed me i felt stongly about trying some thing else as i did nt want to be in that much pain so she changed me to 5 mgs of roxicodone twice daily and 7.5 mgs percaset 4 times daily they do work but do not last long enough its seems to me millagram wise this does nt make much sence is nt morphine a stronger pain relever so why did she drop down in mgs for percaset wene i was taking more mgs of a stronger drug? Also the mri of lower back shows buldging discs and c scan of neck shows some arthritis my neck is killing me and i dont feel they are taking that seriously i want an mri of my neck even if i have to pay for it my self she said wait and see what physical theropy does for you i start it this week and go back to see her in three weeks does any of this make sence?
Posted Fri, 21 Jun 2013 in Bones, Muscles and Joints
Answered by Dr. Vaibhav Gandhi 15 hours later

Thanks for writing to us

I am Dr. Vaibhav Gandhi; I am orthopaedic surgeon and spine specialist.

1. I went through the details. Back injuries range from simple muscular problem to severe nerve injuries. Often we do see spinal root (nerve) getting compressed due to spinal disc bulge. Compressed nerve following disc bulge accounts for the most severe pain. This kind of pain gets aggravated in particular position. Discuss with your treating doctor/radiologist if any such nerve root compression is seen in your back.

2. The therapeutic index (the dose range where the effects of drug are maximum with least toxicity) is not the same for all drugs. This should explain why 30mg morphine was switched to 7.5mg percocet (percaset).

3. If addition of other drugs to this therapy is possible then I think you need to add methylcobalamine 1500 mcg once daily.

4. Yes, physiotherapy will help in reducing pain. Physiotherapy – SWD (Short Wave Diathermy), ULTRASONIC THERAPY will help. You also need to support your neck with cervical collar. And yes, you should do MRI cervical spine to see for Take care
Above answer was peer-reviewed by
Follow-up: Having back, neck pain and headache. Taking morphine and tylenol. No proper sleep. MRI showed bulging disc. What to do? 8 hours later
My doctor seems to think that it is all muscular because i have no tingling in my arms or sharp pain running down my leg mri of lower back shows a lower disc buldging in two places my neck is in pain most of the day i hear and feel a poping noise in my neck and sounds like sand is in there wene i turn neck side to sidei am very conserned about this but my doc just dismisses whatever i say she has nt taken any time to actualy discuse the mri or really go over it with me and does nt really sedm to care to hear what i have to say about how i feal it seems she wants to get me out of the office i have pain rite at the route of my neck were the neck meets my shoulders and pain radiates upwards it is very uncomfortable and really hurts most of the day my lower back also hurts i can not stay in any one position for more than an hour or so before having to move around my sleep is terrible and im not so comfortable with my doctor i start theropy today and have no idea what they are going to do she did nt even take the time to go over what kind of theropy im going to be going u think that there can be something other than a muscular problem with my neck im really scared that there is and feel if so we could be wasting valuable time?
Answered by Dr. Vaibhav Gandhi 1 hour later
Hello, again

Thanks for writing to us

As your MRI shows disc bulge, I think the symptoms are due to be some nerve compression.

Yes muscle sprain is associated with that. You may continue physiotherapy and prescribed medication, it will help you with disc bulge and pain.

Take care
Above answer was peer-reviewed by
Follow-up: Having back, neck pain and headache. Taking morphine and tylenol. No proper sleep. MRI showed bulging disc. What to do? 2 hours later
My other ? Is now that she has switched me from morphine to percaset is there a chance that my body is going thru withdrawels ive had diarea for a few days and im getting cold and hot spells?
Answered by Dr. Vaibhav Gandhi 18 minutes later
Hello again,

Thanks for writing to us.

Yes, there is chance that your body is going through withdrawal symptoms.

Diarrhea is one of the symptom of withdrawal along with sweating , anxiety, fear, dehydration, palpitation.

After consulting your doctor you can substitute with oral methadone and gradual withdrawal.

Take care,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor